Texas, 2009

Wildfire in Texas, January 21, 2009

January 21, 2009 · NWS CRP · 1 event in 1 county or zone

The Salt Lake Wildfire burned between 50 and 100 acres in Aransas County, just west of Rockport. 40 homes were threatened and saved, and numerous residents had to be evacuated.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The Salt Lake Wildfire burned between 50 and 100 acres in Aransas County, just west of Rockport. 40 homes were threatened and saved, and numerous residents had to be evacuated. Several local, state, and private resources responded. One firefighter was injured. The exact beginning time was not known.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 21, 2:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jan 21, 2:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
245 PM CST WED JAN 21 2009

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...SFC HIGH WILL CONT TO
MOVE FARTHER E OF S TX TONIGHT ALLOWING A WEAK SLY FLOW TO PREVAIL
AND GRADUALLY USHER IN HIGHER DEWPOINTS. HOWEVER...AM EXPECTING
TEMP/DEWPOINT SPREAD TO REMAIN LARGE ENOUGH TO PRECLUDE FOG DVLPMNT.
THE MID/UPPER LEVEL RIDGE WILL BEGIN TO FLATTEN THROUGH THU AS A LOW
APPROACHES THE BAJA. SFC LOW PRESSURE DVLPS/DEEPENS ALONG THE
ROCKIES AND INTO THE TX PANHANDLE THRU THU IN RESPONSE TO THE
APPROACHING UPPER LEVEL SYSTEM...WHICH IN TURN STRENGTHENS THE SLY
FLOW ACROSS S TX. THIS WILL LEAD TO A WARMING TREND AND GRADUALLY
INCREASING LOW LEVEL MOISTURE. THU WILL BE A WARM DAY WITH A FEW
CLOUDS AND MX TEMPS IN THE UPPER 70S TO LOWER 80S. BY THU NIGHT
THERE SHOULD BE SUFFICIENT LOW LEVEL MOISTURE FOR LIGHT PATCHY
SHALLOW FOG BUT NOT SIGNIFICANT ENOUGH TO MENTION IN FCST. AM
EXPECTING MORE CLOUDS INSTEAD DUE TO A WEAK TO MOD SLY FLOW.

&&

.MARINE (TONIGHT THROUGH THURSDAY NIGHT)...LIGHT WINDS WILL BECOME
MORE SOUTH TONIGHT AS THE SFC HIGH MOVES EAST OF THE AREA. ONSHORE
FLOW WILL STRENGTHEN THU AND THU NIGHT IN RESPONSE TO DEEPENING LOW
PRESSURE ACROSS THE TX PANHANDLE.

&&

.AVIATION (TONIGHT THROUGH THURSDAY NIGHT)...VFR CONDITIONS WILL
PREVAIL THROUGH THU.

&&

.FIRE WEATHER (TONIGHT THROUGH THURSDAY NIGHT)...ALTHOUGH RH VALUES
WILL GRADUALLY INCREASE...FIRE DANGER IS EXPECTED TO REMAIN ELEVATED
ON THU AS DRY CONDITIONS CONTINUE AND WINDS BRIEFLY GUST TO 20 TO 25
MPH IN THE AFTERNOON. HOWEVER CONDITIONS ARE EXPECTED TO REMAIN JUST
BELOW RED FLAG CRITERIA...THEREFORE A FIRE WEATHER WATCH OR A RED
FLAGE WARNING IS NOT ANTICIPATED AT THIS TIME. HOWEVER IF RH VALUES
LOWER MORE THAN ANTICIPATED OR WINDS ARE SLIGHTLY STRONGER...THEN
RED FLAG CONDITIONS MAY DVLP.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...UNCERTAINTY IS INCREASING ON
WHETHER THE FRONTAL BOUNDARY WHICH WAS/IS PROGGED TO MOVE INTO THE
CWFA ON SATURDAY MOVES THROUGH...AND IF IT DOES HOW MUCH IMPACT IT
WILL HAVE. WEAK DISTURBANCE WHICH GOES BY ON FRIDAY (DRY FORECAST
REMAINS AS LOW LEVEL MOISTURE NOT GOOD AND 850MB FIELDS
WESTERLY...NOT MUCH CHANGE TO PREVIOUS FORECAST) DOES NOT BRING MUCH
OF AN AMPLIFIED RIDGE SATURDAY (I.E. UPPER FETCH WEAK) SO FRONT MAY
GET CLOSE OR MOVE THROUGH LATE SATURDAY...BUT RETURN NORTH BY SUNDAY
EVENING AS THERMAL TROUGH DEVELOPS IN WEST TEXAS WITH PASSAGE OF
SURFACE HIGH EAST. THUS...HAVE RAISED TEMPERATURES SOME FOR SUNDAY
AS WELL AS MONDAY. CONCERNING RAIN...IF FRONT IS NOT THERE BY
SUNDAY...ISENTROPIC PATTERN NOT THERE AND THUS RAIN WILL NOT BE AN
ISSUE. FOR NOW...REMOVED RAIN FROM ALL BUT THE NORTHWESTERN AREAS
WHERE GFS IS STILL HOLDING ONTO LIFT AND WHERE MOISTURE WILL BE BEST
POSITIONED WITH GOOD 850MB AND MID LEVEL THETA-E ADVECTION. NEXT
ISSUE BECOMES WHEN PACIFIC TROUGH EARLY NEXT WEEK MOVES EAST AND
PROVIDES ANY CHANCE FOR RAIN AND...WITH PASSAGE...ANOTHER FRONT.
ECMWF AND GFS ARE SLOWER NOW...NOT BRINGING THE TROUGH ACROSS UNTIL
THURSDAY (AT LEAST ACCORDING TO 12Z RUNS). THUS...NO FRONT
ANTICIPATED THROUGH NEXT WEDNESDAY...AND WILL KEEP FORECAST DRY AS
UPPER TROUGH REMAINS WEST OF AREA AND MOST OF THE TIME WE ARE UNDER
THE NORTHWEST PORTION OF UPPER RIDGE. THUS...GENERALLY EXPECT ABOVE
NORMAL TEMPERATURES MONDAY-WEDNESDAY WITH RAIN CHANCES REMAINING
DISMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    45  77  60  81  62  /   0   0  10  10  10
VICTORIA          37  78  55  81  56  /   0   0  10  10  10
LAREDO            47  84  61  84  62  /   0   0  10  10  10
ALICE             39  79  58  86  61  /   0   0  10  10  10
ROCKPORT          49  74  61  77  64  /   0   0  10  10  10
COTULLA           37  82  56  82  58  /   0   0  10  10  10
KINGSVILLE        43  79  59  84  62  /   0   0  10  10  10
NAVY CORPUS       53  73  62  77  64  /   0   0  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TE/81...SHORT TERM
GW/86...LONG TERM
Hazardous weather outlook, Jan 21, 4:33 AM CST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
433 AM CST WED JAN 21 2009

TXZ229>234-239>247-221100-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
433 AM CST WED JAN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ELEVATED FIRE WEATHER CONDITIONS EXPECTED TODAY WITH VERY LOW
RELATIVE HUMIDITY VALUES. HOWEVER...WINDS WILL ME MUCH WEAKER
TODAY FROM THE SOUTH AND SOUTHWEST. NO OTHER HAZARDOUS WEATHER IS
EXPECTED TODAY OR TONIGHT AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THURSDAY AFTERNOON AS LOW RELATIVE HUMIDITY VALUES OCCUR AND GUSTY
SOUTHERLY WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-221100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
433 AM CST WED JAN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORY CONDITIONS MAY OCCUR OVER THE COASTAL WATERS
THURSDAY NIGHT THROUGH FRIDAY NIGHT. NO OTHER HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

76/87

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Aransas

When
January 21, 3:00 PM CST to 7:00 PM CST
Where
Aransas forecast zone
Reported by
Emergency Manager
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

The Salt Lake Wildfire burned between 50 and 100 acres in Aransas County, just west of Rockport. 40 homes were threatened and saved, and numerous residents had to be evacuated. Several local, state, and private resources responded. One firefighter was injured. The exact beginning time was not known.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152496.